Hospital fined after overdose patient awakes just before surgeons harvest her organs

July 8, 2013, 4:39 pm

The Syracuse (NY) Post-Standard reports that St. Joseph’s Hospital Health Center has been fined $22,000 for a 2009 incident in which a patient declared brain dead and cleared for organ donation woke up in the operating room just before the harvesting procedure was to begin.

According to the report, the 41-year-old patient was brought to the emergency department comatose. Although staff at the hospital thought she had suffered a cardiac catastrophe, she was actually suffering from effects of an intentional overdose of drugs including Xanax, diphenhydramine, and a muscle relaxant. It is not clear from the newspaper report what drug levels were obtained, or the exact interval between the time the patient arrived at the hospital and when she was cleared for donation.

A review by the NY State Health Department listed mistakes they felt were made in this case:

*Not enough testing was done to see if she was free of all drugs.
*Not enough brain scans were performed
*Doctors ingnored a nurses observations indicating Burns was not dead and her condition was improving.

Apparently in the day before harvesting was scheduled, the patient had a downgoing plantar reflex. Just before being taken to the operating room, she seemed to be breathing around the ventilator. Before being taken into the OR, she was given an injection of Ativan.

None of those signs stopped the organ-harvesting process. I:t wasn’t until [the patient] was wheeled into the OR on Oct. 20, 2009, opened her eyes and looked at the lights above her that the doctors called it off.

As @ToxTalk pointed out in a tweet, Sullivan et al reported a similar case caused by baclofen overdose. That paper gives a good history of the changing definition of deathover the last several decades, and makes the following important points:

  • Reversible causes of coma — such as overdose, hypothermia, and metabolic or endocrine disorders — must be ruled out.
  • EEG can be used to determine that brain death is not present, but is an unreliable indicator that a patient is in fact brain dead.
  • In massive overdose,  elimination half-lives of drugs can be markedly prolonged compared to listed therapeutic values.
  • Determination of brain death should made with caution, especially if there is no clear evidence of an irreversible CNS catastrophe.

The patient in Syracuse recovered and was discharged from hospital 2 weeks after almost becoming an organ donor. Tragically, she committed suicide 16 months later.

Tip o’ the hat to @Skepticscalpel and @napernurse, who brought this story to my attention.

Note: For an important update on this story, click here.

6 Comments:

  1. Matthieu Says:

    Very interesting.

    The NY State Health Department report attached in the Post Standard paper states that the “muscle relaxant” was indeed Baclofen. It also states that the patient was cleared for donation after cardiac death, not brain death (she failed the apnea test).

  2. debbie Says:

    I have been a nurse for over 40 years and I find this appalling. I have assisted in this and there is no way this should have happened. I feel every person on the organ team should be fired and the doctors and nurses at the hospital should also be fired. as a nurse when she failed the apnea test the whole thing should have been called off this is just wrong.

  3. Leon Says:

    Matthieu:

    Thank you for pointing this out. I had not noticed that the report identified baclofen was identified as the muscle relaxant the patient was on. Overdose of that drug is notorious for producing a clinical state indistinguishable from brain death, including lack of brainstem reflexes.

    There are a number of other details in the report. I am posting an update about this case.

  4. Leon Says:

    Debbie:

    I agree that this is an appalling case, but it seems to me that it resulted from a failure of the system, and should have been addressed as such. The fine imposed on the hospital seems to stem not from the event itself, but from the failure of the institution to investigate it seriously and initiate corrective measures.

  5. Eric Says:

    I’m a pharmacist who used to practice in a MICU. We had a patient with baclofen OD who, by all measures, appeared to be brain dead. The absence of an obvious reason for his death lead me to read more about the toxodrome of baclofen and we eventually identified it as the probable cause and he was home in 48 hours.

  6. Leon Says:

    Eric:

    Thank you for your comment. Although 3 or 3 cases of baclofen overdose mimicking brain death have been published, I’m sure there are a number more that have never reached print.